Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS Raleigh, NC

September 20, 2001Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 20, 2001, 7:04 PM EDT for Wake County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2001, 7:04 PM EDT (23:04 UTC)
Expired
Sep 20, 2001, 7:30 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS52 KRAH 202305
SVRRAH
NCC183-202330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH WAKE COUNTY IN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF PURNELL...OR ABOUT 9 MILES
  EAST OF DURHAM...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PURNELL AT 730 PM EDT

THIS STORM WILL LIKELY PRODUCE LARGE HAIL AND GUSTY WINDS IN EXCESS 
OF 60 MILES AN HOUR. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:55 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 20, 1:55 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU SEP 20 2001

FRONT STILL PROGGED THE SAME AS PRIOR MODEL RUNS. THUS LOOK FOR THE
SURFACE FRONT ALONG THE MOUNTAINS WILL BE VERY SLOW TO TRAVERSE THE
STATE. THIS DUE TO LITTLE SURFACE PRESSURE FALLS AT ALL AND 12 UTC
RAOBS SHOW THE LOW/MID AND UPPER LEVEL TROUGH IS IN MIDDLE TO EAST
TENNESSEE. EXPECT WARM NOSE IN THE MID LAYERS (AROUND 500 MB) FROM
12 UTC THIS WILL HELP TO LIMIT CONVECTION THIS AFTERNOON ACROSS
CENTRAL NC.

THE CROSS SECTIONAL ANALYSIS STILL SHOWS A GREAT DRYING ABOVE 850 MB
THIS AFTERNOON BUT THE SURFACE FRONT AND 850 MB TROUGH WITH
ASSOCIATED MOISTURE CONVERGENCE COMES THROUGH AROUND 03-06 UTC
TONIGHT. MODELS INDICATE THAT THE TROUGH HAS A LARGE AMOUNT OF WIND
CONVERGENCE AND LIFT IN THE LOWER LEVELS AT THAT TIME OR EVEN A
CLOSED CYCLONIC CIRCULATION AT 850 MB AT THAT TIME.

THUS THE TIMING OF FRONT LOOKS TO BE 03-12 UTC MOVING THROUGH
CENTRAL NORTH CAROLINA. BEST LIFT MAY STAY TO THE NORTHERN SECTIONS
AND INTO VIRGINIA ALONG THE FRONT. EXPECT A VERY THIN LINE OF
SHOWERS ALONG AND IN ADVANCE OF THE FRONT. EVERYONE WILL HAVE A
CHANCE OF SHOWERS BUT THE ACTUAL DURATION OF THE SHOWERS AT ANY ONE
LOCATION WILL BE LESS THAN AN HOUR.

THINGS THEN TURN DRY BUT CLOUDS REMAIN FRIDAY DURING THE DAY WITH
BROKEN SKIES. TEMPERATURES MAYBE A BIT WARMER THAN PRIOR FORECAST
FOR FRIDAYS HIGHS. THE SKIES BECOME SCATTERED FRIDAY EVENING AND
INTO THE NIGHT TURNING MOSTLY CLEAR. NEXT CHANCE OF RAIN STILL ON
TRACK FOR MONDAY.

PRELIMINARY CCF
GSO 61/80/62/84 3/0/0/0
RDU 64/84/63/86 4/0/0/0
RWI 66/83/66/85 4/1/0/0
VUJ 63/84/63/87 3/0/0/0
FAY 66/85/64/87 3/0/0/0
GSB 68/87/68/89 3/1/0/0

.RAH...NONE.

CLINE

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.